MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0513
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra coils 400s (pc400s).During the procedure, while attempting to advance a pc400 through the px slim delivery microcatheter (px slim), it unintentionally detached inside of the microcatheter.Therefore, the physician removed the px slim containing the pc400 and successfully flushed out the coil.The procedure was completed using a new pc400 with the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was fractured approximately 5.0 cm and 59.0 cm from the proximal end and the pull wire was completely retracted out of the distal detachment tip (ddt).The embolization coil was detached from its pusher assembly.Conclusions: evaluation of the returned pc400 revealed that a kinked and fractured pusher assembly.If the device was forcefully advanced against resistance, damage such as this may occur.Further evaluation of the returned pc400 revealed that the embolization coil detached from its pusher assembly.If the two fractured segments of the pusher assembly are separated, the pull wire will likely be retracted out of the pusher assembly distal detachment tip (ddt), resulting in the embolization coil detaching from its pusher assembly.The px slim identified in the complaint was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8646553
Report Number3005168196-2019-01041
Device Sequence Number14020244
Product Code HCG
UDI-Device Identifier00814548010861
UDI-Public00814548010861
Combination Product (Y/N)Y
Initial Reporter CountryMX
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/29/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/24/2026
Device Catalogue Number4004C0513
Device Lot NumberF84305
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/20/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/29/2019
Supplement Date Received by Manufacturer07/09/2019
Initial Report FDA Received Date05/28/2019
Supplement Report FDA Received Date08/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR
Date Report Sent to FDA01/01/2005